Multikinase Inhibitors Induce Cutaneous Toxicity through OAT6-Mediated Uptake and MAP3K7-Driven Cell Death.

Zimmerman EI, Gibson AA, Hu S, Vasilyeva A, Orwick SJ, Du G, Mascara GP, Ong SS, Chen T, Vogel P, Inaba H, Maitland ML, Sparreboom A, Baker SD
Cancer Res 76 117-26 01/01/2016

Abstract

The use of multikinase inhibitors (MKI) in oncology, such as sorafenib, is associated with a cutaneous adverse event called hand-foot skin reaction (HFSR), in which sites of pressure or friction become inflamed and painful, thus significantly impacting quality of life. The pathogenesis of MKI-induced HFSR is unknown, and the only available treatment options involve dose reduction or discontinuation of therapy, which have negative effects on primary disease management. To investigate the underlying mechanisms by which sorafenib promotes keratinocyte cytotoxicity and subsequent HFSR induction, we performed a transporter-directed RNAi screen in human epidermal keratinocytes and identified SLC22A20 (OAT6) as an uptake carrier of sorafenib. Further investigations into the intracellular mechanism of sorafenib activity through in situ kinome profiling identified the mitogen-activated protein kinase MAP3K7 (TAK1) as a target of sorafenib that induces cell death. Finally, we demonstrate that sorafenib induced keratinocyte injury in vivo and that this effect could be reversed by cotreatment with the OAT6 inhibitor probenecid. Collectively, our findings reveal a novel pathway that regulates the entry of some MKIs into keratinocytes and explains the basis underlying sorafenib-induced skin toxicity, with important implications for the therapeutic management of HFSR.

Full Text